NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 9, 3:21 AM EST, 5 hours 23 minutes earlier.
Area forecast discussion, Jan 9, 3:21 AM EST, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
321 AM EST Tue Jan 9 2024
.SYNOPSIS...
A potent low pressure system will move over the region today
into Wednesday bringing numerous impacts to the area. Impacts
include heavy rain and flooding, wintry mix and snow in the
mountains, damaging winds, moderate tidal flooding, and
dangerous marine conditions. High pressure builds to our south
in the wake of the low pressure system Wednesday afternoon
through Thursday. Another strong low pressure system is set to
impact the area Friday into Saturday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Previous forecast remains largely on track. Have made a few
adjustments with the overnight forecast package:
1) Upgraded Garrett and Western Allegany to a Winter Storm
Warning. Concern is for heavy snow on the order of one to two
inches per hour for several hours, then a changeover to freezing
rain, and eventually rain. A general 4-8" is expected in the
bullseye from eastern Garrett into far western Allegany near
Savage Mountains. Travel may briefly be impossible along I-68
this morning given rates of 1-2" per hour.
2) Upgraded the entire Chesapeake Bay to a Storm Warning and
adjoining land zones to a High Wind Warning. BUFKIT profiles
show the potential for 50-55 kts to mix down right along the
shoreline with the highest winds expected this evening.
3) Added Grant County to the Flood Watch. While QPF is slightly
less in Grant, all water from Pendleton drains into Grant so
there could be impacts along streams, creeks, and rivers.
4) Converted all Coastal Flood Watches to Coastal Flood
Warnings. See the CFWLWX for the latest.
Updated forecast discussion follows...
A potent low pressure system is expected to bring numerous
high-impact hazards to the region today into Wednesday.
A powerful and highly amplified upper level trough over the Central
Plains pushes east toward the Eastern Seaboard today into
Wednesday. A rapidly deepening surface low over the Southern
Plains rapidly moves northeast toward the Great Lakes today, as
a secondary wave of low pressure develops over the northern
Gulf Coast and is swept up by a strong cold front rapidly
pushing east. Ahead of this complex, winds begin to increase
Tuesday morning as the pressure gradient across the region
tightens. A wintry mix of freezing rain, sleet, and snow is
likely along and west of the Blue Ridge, with snow focused west
of the Shenandoah Valley from US-48 up toward the Cumberland
area. Heavy rainfall overspread the area this afternoon into
tonight, likely leading to widespread flooding issues. River
flooding is also likely to occur given the heavy rain, and
addition of some snowmelt into the rivers upstream. Windy
conditions expected, with the strongest winds Tuesday evening.
Dangerous marine conditions expected Tuesday into Wednesday.
In terms of temperatures, very strong WAA in southerly flow is going
to rapidly bring temps to the 40s to low 50s by early
afternoon, eventually climbing to 50s and low 60s in the
evening. Now for the impacts:
Wintry Mix: Winter Storm Warnings have been issued for Garrett
and Allegany Counties. Winter Weather Advisories have been
issued for the majority of areas along and west of the Blue
Ridge. Model temperature profiles still vary, likely somewhat
owing to uncertainty in precipitation rate and how much the
column will cool. In general, 1 to 2 inches of snow and a glaze
to a tenth of an inch of ice is possible along the ridges/higher
elevations. Although a brief mix is possible, most valley
locations should have minimal impacts. To the north, there is
good model agreement in high snow rates resulting in heavy snow
across portions of eastern Garrett, western Allegany, western
Mineral, and western Grant Counties. Snow accumulations of 3-8"
are likely.. However, a transition to sleet or freezing rain
could limit these totals. On the other hand, any ridges which
stay below freezing could accumulate more ice, potentially
approaching one quarter inch. All Advisories were extended until
1 PM given uncertainty with how quickly warm air will take
over.
Heavy Rain: Very efficient warm-cloud processes are expected to
produce significant rainfall totals east of the Blue Ridge. This
system has all the ingredients - strong diffluence aloft, a deep
moist airmass originating from the Gulf of Mexico, record high
integrated water vapor transport (based on climatology) - to produce
widespread flooding, especially in urban areas. Widespread rainfall
amounts of 1-3" are expected, with higher amounts of 4"
possible along/east of the Blue Ridge. The foothills of the Blue
Ridge could see totals up to 5" given the strong convergent
flow into the ridge.
Flood Watches have been issued for most of the area from Tuesday
morning through early Wednesday morning. The upcoming heavy
rainfall is likely to produce widespread flooding, with
significant urban, small stream, and river flooding possible.
River Flood Watches have been issued for several tributary
forecast points. Should some of the modeled convective elements
come to fruition this evening over the metros, Flash Flooding
would also be a concern.
Strong Winds: An unprecedented LLJ is likely to develop over the
eastern half of the CWA this afternoon into tonight as the main
surface low moves through. Current soundings continue to
indicate 50-70KT at 925mb, and 70-90KT at 850mb. The evening
sounding tonight at IAD could break observed wind records at
925mb, 850mb, and 700mb.
The main issue is going to be whether all of this wind mixes down to
the surface. Southerly wind events struggle to do this as warm air
aloft moving over a cooler rainy surface airmass results in a
stable environment. However, given the strength and speed of
this system, strong pressure falls, and high precip rates, some
of this wind should mix down. The current thinking is winds gust
to 40-50mph along and east of I-95, with higher gusts possible
along the immediate Western Shore. A High Wind Warning has been
issued for southern Harford, southern Baltimore, Anne Arundel, Calvert
and St. Mary's County due to higher winds along the Chesapeake.
The current thinking is that winds gusts inland should peak in
the 45-55 mph range. Peak wind gusts occur between 4PM to 10PM
Tuesday.
A Wind Advisory has also been issued for the Allegheny Front
this morning and afternoon as winds ahead of the surface low
gust to 50mph.
Severe: While a convective line may move through the area, the
current thinking is that it will be elevated in nature, embedded
within the warm advection precipitation. It is uncommon for
strong winds to be brought down in this environment, but this
situation will be monitored. SPC has brought the MRGL risk of
SVR weather across the southern Chesapeake Bay with the general
TSTM southeast of I-95.
The cold front sweeps through the area tonight, though some
showers and light rain linger into Wednesday morning. On the
backside mountain snow showers are expected to pick up Wednesday
morning and continue through Wednesday night. Snow
accumulations could reach Advisory level for parts of the
Allegheny Front. Dry conditions return to all except the
Alleghenies by late Wednesday morning. While strong winds
decrease Tuesday night, then are expected to pick back up late
Wednesday morning and afternoon. Gusts of 35-45 mph are
possible, with up to 50mph in the higher elevations. Additional
Wind Advisories may be needed. The upper trough finally moves
east of the area Wednesday night, bringing the return of calmer
weather conditions.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
Sfc high pressure will reside south of the area Thursday
bringing dry conditions for most. The exception is the Allegheny
Front, where UL shortwave energy will spawn a few snow showers.
Thursday night will be cold with lows in the 20s for most. The
cooler mountain valley locales will fall into the teens.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
The third in a series of impactful systems is set to move across the
local area Friday afternoon into the weekend. Presently, the feature
of interest is located near the Gulf of Alaska. Like the low
pressure system earlier in the week, it too will take a similar path
across the southwestern U.S. into the Southern Plains. With the
parent surface low expected to track near Indiana into Michigan, it
will be another warm frontal system. Ensemble surface low plots are
in fairly good agreement with the track, accompanied by pressures
falling into the 975-980 mb range. Given the overall strength of
this system, expect another round of wintry precipitation for the
mountains, increased flooding concerns, and the potential for strong
to damaging winds.
As the upper trough moves into the southwestern U.S., any notable
model differences should become better resolved given entry into a
greater wealth of observational datasets. As it currently stands,
the period of hazardous weather should span the second half of
Friday into portions of Saturday. What would last longer is any
residual river flooding as well as the upslope snow showers along
the Allegheny Front. Both may last through the entire weekend.
Unlike previous systems, the air mass in the wake of this one should
be much colder. This becomes more noticeable by Sunday into Monday
as high temperatures fall into the 30s to low 40s, with 20s across
the mountains. At night, low temperatures should be in the 20s for
most, locally falling into the teens for those west of the Blue
Ridge. The biggest question mark is will additional precipitation
move into the region as cold air is in place. Numerous model
solutions show progressive shortwaves racing through the area.
Depending on access to moisture and degree of forcing aloft, some
wintry component by re-emerge into the new work week.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
VFR conditions are expected to continue overnight with winds
remaining light. Ceilings may begin to drop just prior to
daybreak.
A potent low pressure system will impact the terminals today.
CIGs are likely to drop as precipitation moves into the area
after 12Z though uncertainty remains regarding the timing of
reduced CIGs with earlier timing possible. As heavy rain moves
through the terminals, reduced VIS is expected from late
this morning into late this evening. In addition to reduced
ceilings and visibilities at all terminals, a tight pressure
gradient will lead to strong wind gusts. Southeasterly winds
will gust 35-45 knots at DCA, IAD, BWI, and MTN with gusts up to
30 knots expected at CHO, and MRB. Despite the strong surface
winds, a low level jet of 60 kt may also result in low level
wind shear. Winds are forecast to decrease Tuesday night, but
gusts over 20KT are expected through the night.
VFR conditions return Wednesday with gusty winds continuing
through the afternoon. Westerly/southwesterly winds are
forecast to gust 25 to 35 knots at all terminals with winds
expected to decrease Wednesday evening. Strongest winds will be
from IAD to MRB.
Expect deteriorating conditions across the region as the third in a
series of impactful systems track through the Mid-Atlantic. While
VFR conditions may be in place to start off Friday, expect lengthy
restrictions through the remainder of the day. Any wintry
precipitation should be tied to the terrain. However, expect another
round of flooding rains and strong winds to sweep through the area
the second half of Friday into portions of Saturday. Southeasterly
winds quickly give way to southwesterlies late Friday into Saturday
morning. Wind gusts up to 30 to 40 knots are certainly possible
during this period.
A drying trend will ensue for much of Saturday, but accompanied by
continued gusty winds. Westerly winds may again gust up to 30 to 40
knots. However, do expect VFR conditions to return behind the shield
of rain.
&&
.MARINE...
Southeasterly winds remain light through daybreak, before
increasing substantially this morning. SCA conditions begin
this morning, and issued this separate advisory to
differentiate this period from much more hazardous conditions
this afternoon and night. Winds continue to increase throughout
the day on today with dangerous marine conditions expected
through tonight.
As an area of low pressure impacts the region this evening,
tight pressure gradients will lead to expected storm force winds
over the Chesapeake Bay and Southern Tidal Potomac. Gale force
winds are expected elsewhere. There is some uncertainty in wind
strength given stable low levels. Waves are forecast 3 to 6 feet
across the middle of the bay this evening.
As the area of low pressure moves over the area, winds are
expected to diminish late tonight. Winds increase again
Wednesday as the area of low pressure departs with additional
headlines likely needed. Winds shift to southwesterly early
Wednesday morning, and are forecast to increase to Gale-force
Wednesday morning.
Ahead of yet another strong weather maker, gale conditions become
increasingly likely Friday evening through Saturday. This could look
very similar to the system earlier in the week although any storm
force wind potential remains to be seen. Gale force winds could
linger into portions of Saturday night before slowly falling below
gale thresholds. During this period of gales, 35 to 45 knot wind
gusts are expected, with a wind shift from southeasterlies to
southwesterlies by very early Saturday morning. Then westerlies
ensue through the remainder of Saturday.
&&
.TIDES/COASTAL FLOODING...
Strong low pressure will move into the Great Lakes today into
tonight. The cold front associated with the low will approach
the waters during this time before passing through overnight.
Strong onshore flow will strengthen and become quite strong later
today into tonight ahead of the cold front. Anomalies will most
likely sharply increase during this time and tidal flooding is
expected. Water levels may reach well into moderate flood stage
for several locations, causing significant tidal flooding (tidal
anomalies around 3 to 5 feet are possible). Some spots could
even come close to major flood stage if winds are as strong as
forecast along the Chesapeake Bay, so will have to monitor this
very closely. The tide cycle late today into tonight will be
when the highest water levels will occur. Elevated water levels
likely persist into Wednesday morning, but anomalies should
start to drop given a westerly wind. However, with anomalies so
high, and winds being more out of the WSW rather than the NW,
anomalies could remain somewhat elevated even into Wednesday
afternoon, though likely not as high as today. Preparation for
significant tidal flooding will likely be needed for this event.
Any remaining Coastal Flood Watches have been converted to Coastal
Flood Warnings and Advisories.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch from 1 PM EST this afternoon through Wednesday
morning for DCZ001.
Wind Advisory from 3 PM this afternoon to 1 AM EST Wednesday
for DCZ001.
Coastal Flood Advisory from 4 PM this afternoon to 10 PM EST
this evening for DCZ001.
Coastal Flood Watch from this evening through Wednesday
morning for DCZ001.
MD...Flood Watch from 1 PM EST this afternoon through Wednesday
morning for MDZ003>006-008-011-013-014-016>018-502>508.
Wind Advisory from 3 PM this afternoon to 1 AM EST Wednesday
for MDZ004>006-008-013-016-503>507.
Coastal Flood Watch from this evening through Wednesday
morning for MDZ013.
Winter Storm Warning until 2 PM EST this afternoon for MDZ001-
501.
Wind Advisory from 7 AM this morning to 5 PM EST this
afternoon for MDZ001.
Coastal Flood Watch from this evening through Wednesday
afternoon for MDZ008.
High Wind Warning from 3 PM this afternoon to 1 AM EST
Wednesday for MDZ011-014-017-018-508.
Coastal Flood Warning from 4 PM this afternoon to 1 PM EST
Wednesday for MDZ011-508.
Coastal Flood Warning from 1 PM this afternoon to 10 AM EST
Wednesday for MDZ014.
Coastal Flood Advisory from 11 AM this morning to 10 PM EST
this evening for MDZ016.
Coastal Flood Watch from this evening through Wednesday
morning for MDZ016.
Coastal Flood Warning from 10 AM this morning to 6 AM EST
Wednesday for MDZ017-018.
Winter Weather Advisory until 1 PM EST this afternoon for
MDZ502.
VA...Flood Watch from 1 PM EST this afternoon through Wednesday
morning for VAZ025>031-036>040-050-051-053>057-501>508-
526-527.
Wind Advisory from 3 PM this afternoon to 1 AM EST Wednesday
for VAZ053>057-501-502-505>508-526-527.
Coastal Flood Advisory from 4 PM this afternoon to 10 PM EST
this evening for VAZ054.
Coastal Flood Watch from this evening through Wednesday
morning for VAZ053-054.
Wind Advisory from 7 AM this morning to 5 PM EST this
afternoon for VAZ503.
Coastal Flood Advisory from 11 AM this morning to 10 PM EST
this evening for VAZ057.
Coastal Flood Watch from this evening through Wednesday
morning for VAZ055-057-527.
Winter Weather Advisory until 1 PM EST this afternoon for
VAZ025>027-029-503-504-507-508.
WV...Flood Watch from 1 PM EST this afternoon through Wednesday
morning for WVZ050>053-055-502-504>506.
Wind Advisory from 7 AM this morning to 5 PM EST this
afternoon for WVZ501-505.
Winter Weather Advisory until 1 PM EST this afternoon for
WVZ050-055-501>506.
MARINE...Small Craft Advisory from 6 AM this morning to noon EST today
for ANZ530>543.
Storm Warning from noon today to 4 AM EST Wednesday for
ANZ530>534-537>543.
Gale Warning from noon today to 4 AM EST Wednesday for ANZ535-
536.
&&
SYNOPSIS...CPB
NEAR TERM...ADS/CPB
SHORT TERM...CPB
LONG TERM...BRO
AVIATION...BRO/CPB
MARINE...CPB
TIDES/COASTAL FLOODING...LWXHazardous weather outlook, Jan 9, 8:06 AM EST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
806 AM EST Tue Jan 9 2024
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-101000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
806 AM EST Tue Jan 9 2024
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
A strong area of low pressure will impact the region today into
tonight, bringing multiple hazards as follows.
A Flood Watch is in effect from 1 PM today through tonight. Heavy
rainfall may result in significant flooding of urban areas and
small streams.
A Storm Warning is in effect this afternoon into tonight for the
Chesapeake Bay and the Lower Tidal Potomac River. A Gale Warning
is in effect for the Northern Tidal Potomac during this time.
Coastal Flood Warnings are in effect from this morning through
late tonight for many tidal locations.
A High Wind Warning is in effect for southern Harford, southern
Baltimore, Anne Arundel, Calvert, St. Mary's County from 3 PM
today to 1 AM Wednesday. A Wind Advisory is in effect for all
other areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The Flood Watch continues until 7 AM Wednesday.
Coastal Flood Warnings continue Wednesday.
Low pressure will bring a soaking rain Friday afternoon into
early Saturday with instances of flooding possible along with the
potential for isolated instances of wind damage.
.SPOTTER INFORMATION STATEMENT...
Spotters should be prepared to report rain and wind measurements,
and any instances of wind damage and flooding from late tonight
through Wednesday.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-101000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
806 AM EST Tue Jan 9 2024
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
A strong area of low pressure will impact the region today into
Wednesday, bringing multiple hazards to the area.
A Winter Weather Advisory is in effect for some locations along
and west of the Blue Ridge until 1 PM.
A Wind Advisory is in effect for the Blue Ridge and areas along
and north of Interstate 66 from 3 PM today through 1 AM
Wednesday. Strong winds could result in instances of wind damage.
A Flood Watch is in effect from through tonight. Heavy rainfall
may result in significant flooding of urban areas and small
streams. River Flood Watches are also in effect.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A Flood Watch is in effect until 7 AM Wednesday. River Flood
Watches are also in effect, and river flooding may continue
through the end of the week.
Low pressure will bring a soaking rain Friday afternoon into early
Saturday with instances of flooding possible along with the
potential for isolated instances of wind damage.
.SPOTTER INFORMATION STATEMENT...
Spotters should be prepared to report snow, ice, rain, wind
measurements, and any instances of wind damage and flooding from
late tonight through Wednesday.
MDZ001-501-502-VAZ503-504-WVZ501>506-101000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
806 AM EST Tue Jan 9 2024
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
A strong area of low pressure will impact the region today into
Wednesday, bringing multiple hazards to the area.
A Winter Storm Warning is in effect for Garrett and Western
Allegany Counties until 2PM. A Winter Weather Advisory is in
effect for the rest of the outlook area until 1 PM.
A Wind Advisory goes into effect for Garrett, western Grant,
western Pendleton, and western Highland counties until 5 PM
today. Strong winds could result in instances of wind damage.
A Flood Watch is in effect through tonight for eastern Allegany,
eastern Mineral, eastern Grant, Pendleton, and Highland Counties.
Heavy rainfall is expected to result in may result in flooding of
small streams and creeks.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The Flood Watch continues until 7 AM Wednesday.
Accumulating snow is expected late tonight through Wednesday
evening along and west of the Allegheny Front.
Accumulating snow is possible Friday before precipitation changes
to a soaking rain. Isolated instances of flooding are possible
along with isolated instances of wind damage Friday night.
The potential for accumulating snow exists Saturday along with
the possibility for isolated instances of wind damage.
.SPOTTER INFORMATION STATEMENT...
Spotters should be prepared to report snow, ice, rain, and wind
measurements, or instances of wind damage and flooding from late
tonight through Wednesday.